_January_ 11th. Mr. H----, AEt. 59. Ascites and general anasarca. A
large corpulent man, and a hard drinker: he had repeatedly suffered
under complaints of this kind, but had been always relieved by the
judicious assistance of Dr. Ash. In the present instance, however, not
finding relief as usual from the prescriptions of my worthy friend, he
sent for me; after examining into his situation, and informing myself
what had been done to relieve him, I was satisfied that the Digitalis
was the only medicine from which I had any thing to hope. It was
therefore directed; but another patient requiring my assistance at a
distance from town, I desired he would not begin the medicine before I
returned, which would be early on the third day; for I was well aware
of the difficulties before me, and that he would inevitably sink under
too rapid an evacuation of the water. On my return I was informed,
that the preceding evening, as he sat on his chair, his head sunk upon
his breast, and he died.
This case, as well as case VI. is mentioned with a view to demonstrate
to younger practitioners, how sudden and unexpected the deaths of
dropsical patients sometimes happen, and how cautious we should be in
assigning causes for effects.